It was a busy day as usual. One principle nurse is in charge of twelve patients. This principle nurse was serving her morning round of medication to her patients. When she was serving medication to Mrs kay, medication error occurred. Mrs kay is a 40 years old lady who was admitted for Asthma. She had a drug allergy that is Augmentin and it was not key into Electronic Inpatient Medical Record (e-imr) by the on call doctor who clerked this case. That morning the principle nurse served Mrs kay her morning medication including Augmentin without asking if she is having any drug allergy. After a few hours, mrs kay developed very bad rashes and puffy eyes.
Medication error is a very common error happened in a hospital. It may cause mild side effect to serious side effect, which is death. According to the institute of medicine, medication errors injure at least 1.5 million people every year and result in billions of dollars in extra medical costs. The National Coordinating Council for Medication Error Reporting and Prevention defines a medication error as any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the health care professional, patient, or consumer. Such events may be related to professional practice, health care products, procedures, and systems, including prescribing; order communication; product labeling, packaging, and nomenclature; compounding; dispensing; distribution; administration; education; monitoring; and use. For this case scenario, it is related to procedure, system and communication.
In the organization, when medication error occurred, we will immediately inform our nurse manager, team doctor in charged of the patient that is involved, patient and family members. When incident happened, there will be a need for close monitoring and watching out for serious side effect for the patient who is involved. After reporting incidents, the staff involved will...
Please join StudyMode to read the full document